Tornadoes · United States · South Carolina · 2003
F1 tornado, Hampton, South Carolina, July 1, 2003
This F1 tornado ran 10.0 miles across Hampton County on July 1, 2003, touching down at 12:02 AM EDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- July 1, 2003
- Touchdown
- 12:02 AM EDT (04:02 UTC)
- Path length
- 10.0 miles (16.1 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hampton County
- Touchdown point
- 32.830, -81.170
- Lift-off point
- 32.930, -81.050
- Record number
- 507
What the Weather Service recorded
Tornado touched down just southwest of the city of Hampton and snapped or uprooted numerous trees and downed power lines. The Dollar General Store was heavily damaged when the tornado caused three of the walls to collapse almost completely. Several homes sustained damage when trees fell on top of them.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at Jul 1, 10:30 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 1, 10:30 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1030 PM EDT TUE JUL 01 2003 UPDATED PUBLIC PACKAGE TO EXTEND TORNADO WATCH FOR ENTIRE CWA AND ADJACENT WATERS UNTIL 4 AM. LOWERED POPS TO HIGH CHANCE. OTHERWISE NO SGFNT CHGS. MARINE...MINOR TWEAKS ON WIND DIRECTION AND EXTENDED TORNADO WATCH THRU 4AM. .CHS... GA...TORNADO WATCH ALL COUNTIES OF SE GA AND AMZ354-374 UNTIL 4 AM. SC...TORNADO WATCH ALL COUNTIES OF SE SC AND AMZ330-350-352 UNTIL 4 AM. 30/08
Hazardous weather outlook, Jul 1, 12:05 PM EDT, 11 hours 57 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-011745- HAZARDOUS WEATHER OUTLOOK...UPDATED RIVER FLOODING FOR DAY ONE NATIONAL WEATHER SERVICE CHARLESTON SC 1205 PM EDT TUE JUL 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE WEATHER...THERE IS A CHANCE OF ISOLATED SEVERE THUNDERSTORMS AND TORNADOES THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. THE ATMOSPHERE IS QUITE UNSTABLE...ESPECIALLY OVER GEORGIA. THEREFORE THE CHANCE OF SEVERE WEATHER WILL BE SLIGHTLY HIGHER IN GEORGIA. .RIVER FLOODING...A RIVER FLOOD WARNING HAS BEEN ISSUED FOR TEH OGEECHEE RIVER AT EDEN. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE SAVANNAH RIVER AT CLYO AND THE SANTEE RIVER AT JAMESTOWN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .ISOLATED HEAVY RAIN IS POSSIBLE AS THE REMNANTS OF TROPICAL STORM BILL MOVE NORTHEAST ACROSS TENNESSEE...NORTH CAROLINA AND SOUTHERN VIRGINIA. THE HEAVY RAIN COULD CAUSE ADDITIONAL PROBLEMS FOR RIVERS ALREADY NEAR OR ABOVE BANKFUL. .RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE ABOVE MENTIONED RIVERS OVER THE NEXT FEW DAYS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 1, 6:49 PM EDT, 5 hours 13 minutes before
GAZ087-099-100-012330- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 649 PM EDT TUE JUL 1 2003 ...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...BULLOCH COUNTY AND JENKINS COUNTY THROUGH 730 PM EDT... AT 649 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER OLIFFTOWN...OR ABOUT 7 MILES NORTHWEST OF METTER...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND UNION...OLIFFTOWN... AARON...FOUR POINTS...BUTTS...SCARBORO...MILLEN AND EMMALANE THROUGH 730 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM.
Special weather statement, Jul 1, 7:32 PM EDT, 4 hours 30 minutes before
GAZ087-088-020015- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 732 PM EDT TUE JUL 1 2003 ...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY AND SCREVEN COUNTY THROUGH 815 PM EDT... AT 732 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF FOUR POINTS...OR ABOUT 11 MILES SOUTH OF MILLEN...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND FOUR POINTS...ROCKY FORD...EMMALANE...SCARBORO...PARKERS... THOMASBORO...MILLEN AND WOODCLIFF THROUGH 815 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM.
Special weather statement, Jul 1, 8:48 PM EDT, 3 hours 14 minutes before
GAZ087-088-020115- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 848 PM EDT TUE JUL 1 2003 ...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY AND SCREVEN COUNTY THROUGH 915 PM EDT... AT 848 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER JENKINS COUNTY...OR ABOUT 6 MILES NORTHEAST OF MILLEN...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THROUGH 915 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. REMEMBER A TORNADO WATCH IS IN EFFECT UNTIL 10 PM. SOME THUNDERSTORMS CAN AND DO PRODUCE TORNADOS WITH LITTLE OR NO WARNING.
Special weather statement, Jul 1, 9:46 PM EDT, 2 hours 16 minutes before
GAZ087-088-100-020230- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 946 PM EDT TUE JUL 1 2003 ...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY...JENKINS COUNTY AND SCREVEN COUNTY THROUGH 1030 PM EDT... AT 946 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES WEST OF ROCKY FORD...OR ABOUT 12 MILES SOUTH OF MILLEN...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SCARBORO...ROCKY FORD... OGEECHEE...PARKERS...THOMASBORO...WOODCLIFF...GOLOID AND ZEIGLER THROUGH 1030 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH IS IN EFFECT. THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
Local storm report, Jul 1, 11:03 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1103 PM EDT TUE JUL 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM 2 SE WOODCLIFF GA WIND DAMAGE
07/01/03 SCREVEN POWER LINES
DOWN...REPORTED BY OTHER
1050 PM 3 N STATESBORO GA TORNADO
07/01/03 BULLOCH MULTIPLE REPORTS ALONG HWY
301. DAMAGE TO MOBILE
HOMES...PEOPLE TRAPPED.
REPORTED BY BULLOCH CO.
EMERGENCY MGMT OFFICIALS.
JPCLocal storm report, Jul 1, 11:23 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1123 PM EDT TUE JUL 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 PM 2 SE SYLVANIA GA WIND DAMAGE
07/01/03 SCREVEN POSSIBLE TORNADO ALONG HWY
21. POWER LINES AND
NUMEROUS TREES DOWN.
POSSIBLE INJURIES. REPORTED
BY LAW ENFORCEMENT / 911
OFFICIALS.
JPCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Charleston AFB, SC (KCHS), 00:00Z
4.0 hours before the tornado, 104 km from the path. July 2, 2003.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 97 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Beaufort Mcas (NBC), 58 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Charleston,SC radar (KCLX), 26 km away, was scanning. The volume nearest the touchdown began at 04:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are
The other tornadoes of July 1, 2003
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 1 | 4:42 AM CDT | F1 | Crenshaw, AL | 3.0 | 600 | $200,000 | ||
| July 1 | 5:29 AM CDT | F0 | Montgomery, AL | 4.7 | 60 | $40,000 | ||
| July 1 | 2:50 PM EDT | F0 | Coffee, GA | 0.5 | 100 | |||
| July 1 | 2:50 PM CDT | F0 | Collin, TX | 0.1 | 30 | |||
| July 1 | 5:00 PM EDT | F1 | Morgan, GA | 3.0 | 75 | $180,000 | ||
| July 1 | 6:00 PM EDT | F0 | Colquitt, GA | 3.0 | 100 | $70,000 | ||
| July 1 | 8:05 PM EDT | F1 | Jenkins, GA | 4.5 | 75 | |||
| July 1 | 10:47 PM EDT | F2 | Bulloch, GA | 7.0 | 100 | |||
| July 1 | 11:03 PM EDT | F2 | Screven, GA | 6.0 | 500 | |||
| July 1 | 11:10 PM EDT | F1 | Bulloch, GA | 3.0 | 100 | |||
| July 1 | 1:15 AM EDT | F1 | Colleton, SC | 1.0 | 100 | |||
| July 1 | 1:26 AM EDT | F0 | Laurens, SC | 3.0 | 200 | $1,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.